Alert archive / South Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 44, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Oct 30, 2020, 4:53 AM EDT for Horry County, South Carolina; Brunswick County, North Carolina. It took effect at Oct 30, 2020, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 4:53 AM EDT (08:53 UTC)
- In effect from
- Oct 30, 2020, 6:00 AM EDT
- Expired
- Oct 30, 2020, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 16 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.3
The text
As transmitted.
113 WHUS42 KILM 300853 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 453 AM EDT Fri Oct 30 2020 NCZ110-SCZ054-301700- /O.NEW.KILM.BH.S.0044.201030T1000Z-201031T0000Z/ Coastal Brunswick-Coastal Horry- 453 AM EDT Fri Oct 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong longshore current expected. * WHERE...In South Carolina, Coastal Horry County. In North Carolina, Coastal Brunswick County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ IGB
2 follow-up statements
539 WHUS42 KILM 302032 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 432 PM EDT Fri Oct 30 2020 NCZ110-SCZ054-310000- /O.CON.KILM.BH.S.0044.000000T0000Z-201031T0000Z/ Coastal Brunswick-Coastal Horry- 432 PM EDT Fri Oct 30 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Strong longshore current expected. * WHERE...In South Carolina, Coastal Horry County. In North Carolina, Coastal Brunswick County. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
705 WHUS42 KILM 302353 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 753 PM EDT Fri Oct 30 2020 NCZ110-SCZ054-310100- /O.EXP.KILM.BH.S.0044.000000T0000Z-201031T0000Z/ Coastal Brunswick-Coastal Horry- 753 PM EDT Fri Oct 30 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 30, 4:14 AM EDT, 39 minutes earlier.
Area forecast discussion, Oct 30, 4:14 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
414 AM EDT Fri Oct 30 2020
.SYNOPSIS...
Gusty winds, strongest this morning, will continue today. A strong
cold front will swing across the area and offshore early this
morning followed by strong high pressure through the weekend. The
next cold frontal passage accompanied with isolated showers will
occur late Sunday followed by strong and even cooler Canadian high
pressure through the middle of next week. An increasing trend for
areas of frost may occur early Tue morning.
&&
.NEAR TERM /THROUGH SATURDAY/...
The cold front, with showers along it, is traversing eastward
across the ILM CWA at the time of this writing, and should sweep
off the Carolina Coasts and offshore by 6 am the latest. Strong
and gusty SW winds will peak immediately prior to it's passage.
CAA in the wake of the CFP and the continued tightened sfc pg
thru today will continue the gusty W to NW winds later this
morning into the aftn, just not as strong as the SW winds
clocked ahead of the cold front. Of note...we sent a PNS
earlier, 836 pm Thu, with a tally of winds clocked across the
area up until press time. Will likely issue another tally later
this morning given the strong wind occurrence overnight.
The sfc pg will be in a slow relaxing phase later today thru
Saturday and the CAA will become neutral later tonight thru
Sat. This will result in N to NE winds diminishing enough to
where the gustiness will no longer pose a problem like Thu thru
this morning. A dry atm column will become evident across the FA
by midday and continue thru tonight. Skies will become Sunny
this morning and clear tonight. The center of sfc high over the
central U.S. this morning will progress to the NE States by
Sat, and off New England by Sat evening. Sfc ridging will re-
orient itself across the area from the high's center and by this
token, some increase in low level moisture due to NE-ENE winds
off the Atl Waters. Could see some stratocu late Sat but overall
a partly to mostly sunny day. As for max/min temps, leaned
toward the European MOS numbers given their better performance
over the past month now.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Surface ridging from the northeast Saturday will be pushed
offshore by early Sunday as a deep trough approaches from the
west. A weak coastal trough to the south early Sunday could aid
in a few showers across coastal NE SC. During the day Sunday,
brief return flow develops and increases moisture across the
area. Chance of rain during the day, before a strong cold front
moves through late Sunday, ushering in much cooler and drier air
into next week. Near normal temps Saturday night and Sunday
will drop below normal Sunday night to low 40s. Elevated
boundary winds Sunday night will prevent lows from dropping much
lower than that, even as 850 temps drop to near 0 degrees C for
12z Monday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Cool and dry conditions in store for the long term period.
Pressure gradient remains tight Monday between low pressure
system to the northeast and high building in from the west,
keeping the area slightly breezy. As dewpoints look to drop into
the 20s on Monday, RHs could reach as low as 30% and elevated
fire weather concerns may be present during the day. Cool high
temps Monday in the mid 50s could challenge record low highs for
the area. Winds decrease late Monday and good radiational
cooling conditions looks to develop Monday night, dropping temps
into the mid 30s, and most of the area could see its first
frost Tuesday morning. High pressure moves overhead Tuesday
night, before shifting offshore Wednesday with ridging from the
east in place through Thursday. Below normal temps Tuesday, with
highs in the low 60s and lows Tues night near 40, will warm to
near normal for Wednesday and Thursday.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Mainly VFR with some pockets of MVFR cigs along with brief
showers with gusty 30+ kt winds ahead of an eastward moving
cold front. The cold front and associated MVFR ceilings and
widely scattered shra should move off the Carolina Coasts by
09Z the latest. Skies will become SKC rather quickly after
FROPA and will remain-so for the remainder of the 24 hr issuance
period. The main concern this period will be the winds. Ahead
of the cold front SW 15 to 20 kt g25+ kt...veering to W 15 g25kt
after the CFP...and further veering to NW 15 g25+ kt as CAA
combines with the tightened sfc pg thru midday. NNW-N winds will
drop to around 10 kt by sunset today and generally hold at 5 to
10 kt thru 06Z Sun.
Extended Outlook...Mainly VFR during the extended period.
Exception, brief MVFR from scattered showers accompanying a
cold frontal passage late Sun. Cold, dry and breezy high
pressure will follow Mon thru Tue of next week.
&&
.MARINE...
Through Saturday:
Gale Warning remains in effect thru 9 am Fri. A strong cold
front will sweep across the waters and offshore prior to
daybreak Fri. Gusty, up to 45 kt, SW winds will veer to the West
after the CFP and further veer to the NW later this morning thru
the aftn before even further veering to the N to NE late this
aftn thru Sat as ridging from the progressive high re-orients
itself across the region. Sustained wind speeds and gusts will
drop to SCA thresholds by mid to late this morning and further
diminish-some, just below SCA conditions this evening thru Sat.
This the result of the sfc pg just slowly relaxing thruout this
period. The excellent CAA today, combined with the tight sfc pg,
will aid in keeping the SCA likely going into this evening
eventhough seas may drop below SCA levels. Seas will peak this
morning, and may peak later this morning across the waters from
Cape Fear to Little River, due to the WSW-W wind direction. once
winds become true offshore WNW-NNW thruout late this morning,
and aftn, should see seas subside rather quickly. This the
result of relatively short period wind driven waves dominating
the seas spectrum, with not much of an underlying long period
swell.
Saturday Night Through Tuesday:
Elevated NE winds Saturday night of 15-20 kts will weaken and
veer to southerlies by Sunday afternoon as brief return flow
develops. Strong cold front pushes across the waters late
Sunday, and elevated NW winds 15-25 kts develop behind it
through Monday. This will push 2-4 ft seas Saturday night and
Sunday into Small Craft Advisory criteria Sunday night into
Monday with seas 4-6 ft forecasted. Pressure gradient weakens
late Monday and winds and seas relax. NW winds around 10 kts
Monday night decrease to under 10 kts for Tuesday, remaining out
of the N/NW. 3-5 ft seas late Monday relax to 2-4 ft Monday
night, and decrease further to 1-3 ft for Tuesday. Seas Saturday
night will be mix of SE swell, peaking in height Sunday night,
a diminishing NE wind wave Sat night, and a building NNW chop
beginning Sunday night.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning until 9 AM EDT this morning for AMZ250-252-254-
256.
&&
SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...DCH
MARINE...DCH/VAOHazardous weather outlook, Oct 30, 3:28 AM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 328 AM EDT Fri Oct 30 2020 NCZ106-108-110-SCZ054-056-311000- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 328 AM EDT Fri Oct 30 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday... Elevated potential for critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-311000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 328 AM EDT Fri Oct 30 2020 ...GALE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Small Craft Advisory Conditions late this morning through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. For Friday Night into Saturday... Small Craft Advisory conditions possible. For Sunday Night into Monday... Small Craft Advisory conditions possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-311000- Inland New Hanover- 328 AM EDT Fri Oct 30 2020 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday through Sunday... Consecutive high tides may reach minor coastal flood thresholds and produce minor flooding along the banks of the Lower Cape Fear River from Wilmington south. Monday... Elevated potential for critical fire weather conditions. Early Tuesday Morning... Increasing potential for areas of frost to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-311000- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 328 AM EDT Fri Oct 30 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday... Elevated potential for critical fire weather conditions. Early Tuesday Morning... Increasing potential for areas of frost to occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. dough
In the hours before
Special weather statement, Oct 30, 1:06 AM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
106 AM EDT Fri Oct 30 2020
NCZ087-SCZ017-023-300545-
Robeson NC-Marlboro SC-Darlington SC-
106 AM EDT Fri Oct 30 2020
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN ROBESON...NORTHEASTERN
DARLINGTON AND MARLBORO COUNTIES UNTIL 145 AM EDT...
At 102 AM EDT, Doppler radar was tracking a broken line of showers
capable of producing brief wind gusts around 40 mph. The showers
extended along a line from 7 miles west of Raeford to near Mont
Clare. Movement of the line was to the east at 15 mph while the
individual showers were moving northeast at 40 mph.
Locations impacted include...
Bennettsville, Maxton, Mccoll, Clio, Dunbar, Society Hill, Blenheim
and Tatum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3483 7930 3461 7944 3462 7945 3458 7947
3440 7958 3452 7986 3453 7983 3458 7981
3461 7978 3462 7978 3478 7966 3478 7965
3463 7946 3478 7934 3482 7936
TIME...MOT...LOC 0502Z 288DEG 15KT 3498 7936 3448 7984
DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 1:06 AM EDT | Special Weather Statement | ILM | Marlboro | 39 min |
| Oct 30, 9:00 AM EDT | Small Craft Advisory | ILM | 7 hr |
Nearby
Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.